Alert archive / Wyoming / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 41, NWS Riverton, WY
NWS Riverton, WY issued this severe thunderstorm warning at Aug 3, 2004, 3:44 PM MDT for Big Horn County, Washakie County, Wyoming. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2004, 3:44 PM MDT (21:44 UTC)
- Expired
- Aug 3, 2004, 4:30 PM MDT
- In force
- 46 min
- Issued by
- NWS Riverton, WY
- Area
- Counties, with a storm outline in the text
Counties Big Horn County, WY, Washakie County, WY
The radar
The Riverton/Lander radar (KRIW), 128 km from the middle of the area, began a volume at 21:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 9.7 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 11 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1775 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KRIW 032144 SVRRIW WYC003-043-032230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RIVERTON WY 341 PM MDT TUE AUG 3 2004 THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTH CENTRAL BIG HORN COUNTY IN NORTH CENTRAL WYOMING NORTH CENTRAL WASHAKIE COUNTY IN NORTH CENTRAL WYOMING * UNTIL 430 PM MDT * AT 337 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 18 MILES SOUTHWEST OF MANDERSON...OR ABOUT 18 MILES NORTHWEST OF WORLAND...AND MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... 7 MILES NORTH OF WORLAND AROUND 405 PM MDT HIGHWAY 20 MILE MARKER 175 AROUND 405 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN RIVERTON AT 1-800-211-1448. LAT...LON 4425 10840 4407 10839 4405 10766 4432 10767 $$ CUNNINGHAM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:12 PM MDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 3, 2:12 PM MDT, 1 hour 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 212 PM MDT TUE AUG 3 2004 .TONIGHT THROUGH THURSDAY NIGHT... WYOMING ON NORTHERN EDGE OF SUBTROPICAL MOISTURE FROM DESERT SOUTHWEST AND GREAT BASIN AREA...AND NORTHERN POLAR FRONT HANGING OUT ACROSS MONTANA. LOW LEVEL MOISTURE HOLDING UP ENOUGH TO SUPPORT HEATING IN PRODUCING ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. WEAK COLD FRONT INTO NORTH EXPECTED TO STABILIZE AIR MASS THERE ON THURSDAY...WHILE THE REMAINDER OF THE AREA REMAINS WARM AND UNSTABLE WITH LIMITED LOW LEVEL MOISTURE STILL ENOUGH TO SUPPORT ISOLATED THUNDERSTORMS ACROSS THE WEST... SOUTH AND CENTRAL AREAS. COOLED DOWN TEMPERATURES SLIGHTLY WITH COLD FRONT COMING SOUTH ON THURSDAY IN NORTH. WITH SLIGHTLY COOLER TEMPERATURES AND PERSISTENT LOW LEVEL MOISTURE...HUMIDITY REMAINS FAVORABLE IN THE SHORT TERM WITH NO FIRE WEATHER CONCERNS. .FRIDAY THROUGH TUESDAY... BIG CHANGES SHOWING UP IN THE LATEST GFS FOR THE EXTENDED PERIOD AND HINTS OF ECMWF WITH THE SAME TRANSITION. STRONGER SHORT WAVE ENERGY NOW FORECAST BY GFS TO TOP RIDGE INTO MONTANA SATURDAY...DIVING SOUTHEAST INTO THE PLAINS BY SUNDAY. BEHIND SYSTEM...UPPER RIDGING BUILDS WEST OF WYOMING RESULTING IN NORTHWEST FLOW FOR WYOMING VS YESTERDAYS FORECAST FOR SOUTHWEST FLOW. CANADIAN HIGH FORECAST TO BUILD SOUTH INTO AREAS EAST OF DIVIDE WHICH COULD PUSH TEMPERATURES DOWN BY AT LEAST 10 DEGREES FROM CURRENT FORECAST. A SLIGHT SHIFT IN THIS FORECAST UPPER RIDGE POSITION A BIT EAST WOULD PUT THE HIGH HEAT BACK ACROSS THE AREA. THEREFORE...HAVE LOWERED TEMPERATURES SOME FOR THIS TREND AND WILL MONITOR FUTURE RUNS FOR SOME CONSISTENCY. NORTHWEST FLOW COULD ALSO PLAY SOME TRICKS ON PRECIPITATION CHANCES AS WELL. HAVE MAINTAINED DRY FOR NOW. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && C.BAKER/FRIEDERS
Hazardous weather outlook, Aug 3, 3:01 AM MDT, 12 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 301 AM MDT TUE AUG 3 2004 WYZ001>020-022>030-041200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 301 AM MDT TUE AUG 3 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING .DAY ONE...TODAY AND TONIGHT SOME OF THE THUNDERSTORMS IN NORTHEAST WYOMING TODAY AND THIS EVENING WILL HAVE THE POTENTIAL OF PRODUCING VERY GUSTY SURFACE WINDS...HAIL TO THE SIZE OF MARBLES...AND FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SOME OF THE THUNDERSTORMS IN NORTHEAST WYOMING WEDNESDAY AND WEDNESDAY NIGHT WILL HAVE THE POTENTIAL OF PRODUCING VERY GUSTY SURFACE WINDS...HAIL TO THE SIZE OF MARBLES...AND FREQUENT CLOUD TO GROUND LIGHTNING. MAINLY HOT...DRY AND BREEZY CONDITIONS WILL PREVAIL OVER WEST AND CENTRAL WYOMING DURING THIS WEEK WITH HIGH TEMPERATURES REACHING THE UPPER 90S BY WEDNESDAY IN THE BIG HORN BASIN WITH ABOVE NORMAL TEMPERATURES OVER THE REST OF CENTRAL AND WESTERN WYOMING THUS CONTINUING TO INCREASE THE FIRE DANGER SIGNIFICANTLY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT STRONG WIND GUSTS...HEAVY RAINFALL AND HAIL SIZE FROM ANY THUNDERSTORMS. LIPSON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 5:10 PM MDT | Severe Thunderstorm Warning | RIW | Big Horn | 35 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.